MDS is a bone marrow failure disorder
MDS is a blood cancer
Learn More >

Welcome to the MDS Patient Message Board Post New Thread

Welcome to the MDS Patient Message Board. We hope that you will find this to be a very valuable resource in your journey. We have recently revised the format of our forum to be much more user friendly and pleasing on the eyes. Let us know if you have any problems, or if you have additional suggestions on how we might further improve our site.

transfusions

Home forums Patient Message Board transfusions

Viewing 15 posts - 1 through 15 (of 22 total)
  • Author
    Posts
  • #8541
    sarah
    Member

    Has reactions to red blood and platelet transfusions ever happen to anyone?

    #8542
    eve
    Member

    yes – my dad has to premedicate with tylenol-hydrocortisone and benedryl

    eve

    #8543
    Donna
    Member

    Hi Sarah – my mom as well had a reaction during a transfusion, they quickly treated her with benedryl, future transfusions she was watched very closely. They didn’t pre medicate her though.

    Donna

    #8544
    Suzanne
    Member

    Sarah, I had one reaction-shivers shakes and fever-after that they always did the tylenol and benedryl before tx’s. No more problems.

    #8545
    Sandy M
    Member

    Joe was always given tylenol and benedryl before every tx. so he never experienced any bad reactions, it became standard practice with us

    #8546
    Terri
    Member

    Sarah, Bob had one bad reaction while in the hospital the same as Suzanne the shivers, shakes etc. They did the tylenol and benedryl as well. After that no problems.

    #8547
    Kathryn
    Member

    Hey Sarah, my father was previously given lasix when given the red blood, but for some reason it was not ordered one time while he was in ICU. Even though the nurse kind of questioned it, she gave him the blood anyway w/out it and he retained so much fluid… It was not pleasant. As soon as she got the lasix in him the swelling & fluid went down.

    Best wishes to you and Charlie,

    Kat.

    #8548
    rabbit
    Member

    Sarah,
    WOW!, yes I had 2 bad reactions. One time from red blood, about 30 minutes after the transfusion, thought I was fine to go home. I was in the car but started getting a rash. Ran back up to the transfusion room and they watched me for an hour and gave me tylenol and benadryl. I was always given that stuff even before my transfusions. Another time was in the hospital. I was gettting platelets. I started having a reaction about 30 minutes into the drip. My body started shaking, confulsing, had a fever. The nurse couldn’t get my oxygen count on my fingers or toes so I had to start using the machine. What fun!, actually it was a really scary event.

    rabbit

    #8549
    sarah
    Member

    Thanks everyone, he goes tomorrow for Red Blood and Platelets. Has had platelets before, but not Red. Is it necessary someone go along with him?

    #8550
    Terri
    Member

    I would usually drive Bob and then pick him up when done. He just felt more comfortable that way.

    #8551
    Donna
    Member

    Same for Mom, someone would drive her and then pick her up when she was done. Although, once she did say it was ok she’d stay on her own, after she was dropped off I had a funny feeling and went back to stay with her, she was quite happy I did.

    #8552
    Harold
    Member

    Sarah, I have received 4-5 platelet transfusions at Duke in the Adult Bone Marrow Clinic and I often drive myself to Duke from our home in Raleigh and back. Other than low platelets, I felt fine. Benadryl is an antihistamine and can make you drowsy, perhaps too drowsy to drive. It affects people differently. I have never had a red blood cell transfusion.

    #8553
    sarah
    Member

    Harold, we were at Duke this past week. They are starting search for cord blood. They did BMB, we will get results tomorrow. They were unable to do aspiration. Dr said marrow has become fibrous. Thanks for info. Glad you are doing well.

    #8554
    sarah
    Member

    Charlie went by himself early this morning(insisted on it) to have another CBC. Dr sent him to hospital to have red blood transfusions. I remember Neil has always said insist on irradiated, filtered blood. Good thing I wrote that down for him. They had not planned to do that. Said it takes a little longer. Hope he has no reactions and feels better afterwards.

    #8555
    PhyllisA
    Member

    Sarah

    I have had a total of 27 TX’s and tx #25 I had a reaction = rash & 102 fever they gave me Benadryl so last two times I take the B withme as I have to go in tomorrow (hgb @7.4)

    GOOD LUCK to your husband & GOOD HEALTH to everyone
    Ron from Michigan

Viewing 15 posts - 1 through 15 (of 22 total)

Register for an account, or login to post to our message boards. Click here.

  • You must be logged in to reply to this topic.

Login

Login

Search Forums

Review answers to commonly asked questions or get answers to your questions from an MDS expert